Thyroid from under active to overactive

After diagnosis 12 years ago and taking 125 of Thyroxine I suddenly developed overactive symptoms, sweating vomiting double vision and tiring really quickly. My blood tests had been changing but G P had not said anything to me.... An endocrinologist said my blood tests were fine and that I may have been misdiagnosed which does not make sense having taken Thyroxine for 12 years. Am nearly 74 is this something that happens as you get older? Hoping somebody has had this experience and knows what is happening! Regards Barb

22 Replies

oldestnewest
  • I've never heard of vomiting being a symptom of over-medication. Are you sure you don't just have an infection?

    Do you have a copy of your latest labs, that you could post here - with the ranges? That would give people a better idea of what is going on.

  • I gave my copies of results to a new GP who sent me to endocrinologist. Having read some of the posts on your site I notice fluoride is mentioned. I am now on filtered rainwater no fluoride before in Sydney NSW has fluoride in water. Wonder if this could be having effect on me?

  • And you didn't keep not of the results for yourself? Ask your new doctor to let you see them, so that you can note them down - with the ranges. It's very important to know one's results. And we can't really help you without them.

    It's very likely that the fluoride is having and effect on your thyroid. But it wouldn't make you 'over-active'.

  • without seeing all your results its very difficult to tell

    but its also vital to ensure theres not other factors like flouride or aluminium cookware or non stick or foil being used

    check what your water company is using to treat water supplies

    check every piece of cookware espe slow cookers etc its heating aluminium that causes trouble even through ceramic or glass

  • Appreciate your reply my rainwater comes from a tank attached to the house it is pure rainwater! I live in country NSW Australia.

  • and what is the tank made of ?.

  • Fiberglass

  • Hashimoto causes some patients to alternate between hypo and hyper

  • I went for 12 years with everything fine. Only since moving to the country have things changed that's why I am curious about the water.

  • Hi after 12 years of normal perhaps entering my 70s has led to all sorts of changes lots of things winding down etc thanks for reply Barb

  • aluminium smellter nearby ? acid rain ?

    toothpaste

    cookware

    water pipes

    heating ducts

    air conditioners

    the list goes on

  • Yes, it would be good to find out your free T3 level. This does not necessarily look like overactive, in fact, you may need an increase. This needs more investigation, you are ill.

    Some of these symptoms actually sound like diabetes, have you had an A1C test or even a fingerprick test? When sugar is high, your body will use every means it can to reduce it. That means sweating, vomiting and diarrhea or urinating. I would quickly check this out.

  • Sugars are tested and are fine no diabetes either.

  • Very good.

  • It is quite common for people to do okay on levo for years and then, quite suddenly, they develop problems and are never well again on levo.

    You might have had autoimmune hypothyroidism for years but at a very low level of activity. Something may trigger it to get worse, and the antibody activity gets substantially worse.

    You might have dropped to too low a level of one or more nutrients, affecting your conversion from T4 to T3.

    A hormonal change can trigger things to get worse e.g. approaching menopause, being pregnant, giving birth.

    Giving up smoking makes hypothyroidism develop or get worse in some people.

    Having moved house your water may have altered the balance of good and bad bacteria in your gut. Fluoride may be an issue, but there are probably lots of other things that may change gut bacteria.

    Any one of these can make you feel different (and probably worse).

  • Firstly I apologize for eratic responses am on WIFI in an isolated area and it comes and goes very annoying. Thank you for your reply what you say makes a lot of sense. Not sure what to ask GP about what to do re medication etc would be so good to get helpful medical advice. Wish me luck thank you everyone that wrote I appreciate your kindness. Barb

  • hi

    Same happened to me after 10 years on Levo. I had same symptoms as you and for some reason I had become over medicated on Levo and tipped into hyper symptoms. my T4 wasxstill within range and of coyrse T3 nit tested. i stopped T4 for a few days and felt better. started again on lower dose and found this site and did loads of research on thyroid!! Gosh though I felt dreadful with the hyper symptoms for a week. now if I start to feel over medicated I cut my dose for a day or so. you recognise the signs. I have remained on a lower dose since - have tried raising but can't. I also found I have Hashimotos.

    Andrea

  • I apologize in advance for dodgy WIFI hope I don't drop out. So reassuring to read your message and know some one else knows what I am talking about. My GP did tell me to drop to 100gms from 125 and I do feel much better - really wanted to understand what was going on thanks Barb

  • Hi, just a quick question, how did you find out you had hashimotos? Or weather your problem was related to an auto immune problem, the reason I ask is that I have recently asked my GP why I have this thyroid problem,(i have been under active for 9 years and on 175mg of levothyroxin) and she replied there is no way of knowing why I have it, is this true??? Also I had been very ill since being on levothyroxin, from throwing up every morning, sweats,poor memory ,extreme fatigue and muscle cramps,saw another GP a few months back who said to stop taking it and see what happens. Suddenly all my symptoms stopped but after a few weeks I began to feel very tired and slept for 3 days solid. I'm now on 75mg of eltroxine and pleased to say,i have know side effects as yet. Thanks for reading this and look forward to your reply. :)

  • Hi I am new to this site and so impressed with how warm and interested people are. Twelve years ago I turned into a cabbage patch doll huge as though I was going to burst and every patch of carpet looked inviting to curl up on and go to sleep no energy whatsoever. Dr did heaps if tests heart lungs then blood and said it is your thyroid almost inactive, and sent me to a Specialist at a Randwick NSW hospital who confirmed it was Hashimotos and to take 125 of Thoroxine and get it checked twice a year.

  • hi

    I had trouble tolerating Levo and was always ill - every few days - so started reading about the illness .... realised fillers in my brand of thyroxine were probably the cause. so changed to Wockhardt (least fillers) and also private blood test for antibodies -which came back positive! That's the way Hashimotos is diagnosed. As it's an autoimmune diseaseI am about to try Low Dose Naltrexone .

    Glad you've stabilised - if you get more problems it's worth checking what the fillers and binders in your meds are

  • Hi thank you for your reply, I will go ahead and have a private blood test done just to see. So glad I joined this forum as so many people have helped me so much already and more than any GP has ever done for me. Food luck with your new mess and I hope they work better for you. ;). So nice to know we are not alone with this on going illness. Thanks again for your kind and insightful reply.

You may also like...